Last summer after I was in the hospital for a few days, I noticed my eye sight was a little weird. I had several ideas…the not sleeping and insane allergies gunking up my contact lenses seemed to be the best reason. I also knew the crazy amounts of prednisone I was taking could possible be jacking up my blood sugar. It turns out I was getting cataracts.
About a month ago I had my yearly checkup with the eye doc and found out for sure. I didn’t even really think about the prednisone being a possibility, but the eye doc was certain. There are six common causes for cataracts and one of them includes the long-term use of corticosteroids.
- Cataract Risk Factor #2: Corticosteroids. Long-term use of corticosteroids, especially at high doses, is the most common drug-related cause of cataracts. In a study of individuals taking oral prednisone for one to two years, cataracts developed in 11 percent of those taking less than 10 mg a day, 30 percent of those taking 10 to 15 mg a day and 80 percent of those taking more than 15 mg a day.
At face-value this would seem like a major bummer, but it definitely could be worse. The good news is cataract surgery is quite effectively and not a huge deal like it used to be. For now I just need to get stronger contact lenses and check in with the doc to make sure they don’t get worse. At the moment they aren’t severe enough to warrant any immediate action.
One thing I did appreciate was my eye doc stressing to continue taking my medicine. Obviously breathing is important and it’s not worth risking my pulmonary health over my eyesight. There really wasn’t a chance of me stopping my medication, but I know a few who would freak out and do just that.